Facebook Pixel

Could antibiotics and gluten be the cause of prolonged brown discharge and spotting?

By November 25, 2016 - 9:46pm
Rate This

I use the vaginal ring and have been for about 5 months now. I got ill in October and was on a tough round of antibiotics and steroids. I then relapsed and did the same about a little less than a month later. Again more antibiotics. Since then I have had brown discharge with clumps nearly everyday. I am not active, so pregnancy is not a concern, but I am highly allergic to gluten and I am wondering if the antibiotics and the gluten caused this issue. Is that possible?

Add a Comment3 Comments

EmpowHER Guest

I have been on antibiotics for 5 days now and had brown discharge this morning as well so searched it up and everything I have been reading has been saying that yes, antibiotics can cause vaginal discharge, antibiotics can also possibly cause BV (bacterial vaginosis, not sure if i spelled that last part correctly or not) which can also cause brown discharge. If it happens to be BV, from personal experience, you would have to see your doctor so they can prescribe something to clear it up as it won't go away on it's own. Hope this helps!

December 2, 2016 - 7:29am
Guide (reply to Anonymous)

Hello Anon!

Thanks for your comment!

There is normally a healthy balance of good and bad bacteria in a woman's vagina. Sometimes, the bad bacteria can grow out of control. Some women (though not all) may experience this after antibiotics, causing an infection (change in discharge color, itching and or irritation.). The vaginal ring may also cause brown discharge. As I mentioned in my initial reply, it's always a good idea to see a doctor if the discharge worsens to identify the exact cause.


December 2, 2016 - 4:28pm

Dear cew017,

Thanks for reaching out to EmpowHer.

The brown discharge might be a side effect of the vaginal ring. Common side effects of antibiotics can be stomach pain, diarrhea, nausea, vomiting, among others. In some women, though not all, it can cause a bacterial infection (bacterial vaginosis). Contact your doctor if the discharge continues or worsens to be sure.


November 26, 2016 - 6:45am
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.

Birth Control

Get Email Updates

Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!